Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2019, 11:59 PM CDT for Stafford County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 11:59 PM CDT (04:59 UTC)
- Expired
- May 18, 2019, 12:15 AM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 8:52 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
The text
As transmitted.
755
WUUS53 KDDC 180459
SVRDDC
KSC185-180545-
/O.NEW.KDDC.SV.W.0070.190518T0459Z-190518T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1159 PM CDT Fri May 17 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Stafford County in south central Kansas...
* Until 1245 AM CDT.
* At 1158 PM CDT, a severe thunderstorm was located near St. John,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. John, Stafford, Hudson, Seward and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 9892 3800 9892 3800 9891 3806 9891
3826 9875 3826 9847 3796 9847
TIME...MOT...LOC 0458Z 221DEG 23KT 3806 9876
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
500
WWUS53 KDDC 180515
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Sat May 18 2019
KSC185-180524-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-190518T0545Z/
Stafford KS-
1215 AM CDT Sat May 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
Half inch hail and heavy rainfall remains possible.
LAT...LON 3784 9892 3800 9892 3800 9891 3806 9891
3826 9875 3826 9847 3796 9847
TIME...MOT...LOC 0513Z 221DEG 23KT 3814 9867
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:59 PM CDT, 0 minutes earlier.
Area forecast discussion, May 17, 11:59 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1159 PM CDT Fri May 17 2019 ...Updated Short Term Discussion... .SHORT TERM...(Tonight through Saturday evening) Issued at 1146 PM CDT Fri May 17 2019 Severe storms exiting the CWA to the east and northeast with a weak line of rain showers pushing across the northern tier of counties associated with the frontal boundary quickly pushing across the area for the first couple of early morning hours. Improving skies and weak westerly winds will turn more easterly through the morning with return moist flow pushing across the region. Morning low temperatures will be in the upper 40s and 50s for the CWA in wake of the aforementioned cold front with afternoon highs pushing only into the 70s for the CWA with possible 80 for areas along the Oklahoma border. Another round of severe weather is expected Saturday afternoon and evening in a slight risk mostly for eastern counties east of HWY 283 and into central and south central Kansas. This is associated with the upper level trough pushing across the area. Surface based storms are expected to development in the middle of the afternoon with decent forcing associated with the aforementioned trough and frontal boundary now stationary across much of the state allowing for initiation to occur more easily with no cap to punch through as seen with Friday evening's storms. With sufficient low level moisture and instability, the environment looks to be quite conducive to nicely organized updrafts to support the growth of large hail and destructive wind gusts. A few tornadoes could still be possible with the threat coupled with backed winds along the front and the warm sector to allow for discrete cells to develop and produce the phenomena. Severe threat should come to an end late in the evening before midnight with improving conditions overnight into Sunday morning as induced upper level ridging extending out of the Rockies into the high plains ahead of the next upper level disturbance making its way across the four corner region. This looks to impact the area for the start of the new week in the long term for Monday and Tuesday with flooding being the biggest threat along with some severe weather as well and will be looked into more in depth in the long term forecast. Morning low temperatures Sunday morning with start again quite chilly in the 40s to low 50s allowing for a quiet and much more mild Sunday to end the weekend before more active weather for the next work week. .LONG TERM...(Saturday night through Friday) Issued at 205 PM CDT Fri May 17 2019 Drier conditions will prevail Sunday as an upper level trough quickly lifts northeast out of the Central Plains into the Upper Midwest. Drier and cooler air will filter into the high plains behind a departing cold front limiting highs to the 70s(F) across much of the area Sunday afternoon. A few upper 60s(F) will be possible further north in west central and central Kansas. Rain chances return Monday into early Tuesday as an easterly upslope flow sets up across the Western High Plains ahead of yet another upper level low pushing eastward across the Intermountain West. With sufficient lift and moisture present, showers/thunderstorms will be possible by late Monday afternoon as a series of H5 vort maxima begin to eject out of the Desert Southwest into the high plains of western Kansas. Medium range models are in fair agreement showing stronger QPF signals, more specifically across central Kansas where the ground remains fairly saturated from heavy rainfall in the last week or so, resulting in potential flooding impacts. Easterly upslope winds will do little to erode a cooler air mass settled across the high plains to kick off the work week. Considering likely increased cloud cover and potential areas of rain, highs are expected to remain well below normal Monday before beginning to slowly recover through the middle part of the week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1141 PM CDT Fri May 17 2019 VFR conditions will prevail for all TAF sites during this period with showers in the vicinity of HYS for the first two hours as the cold frontal boundary pushes through in wake of the severe storms exiting the CWA to the east and northeast. Weaker westerly winds behind it under a loose pressure gradient with scattered high clouds through the morning and afternoon hours. Increasing clouds after 20Z with thunderstorm development firing back up across the CWA for DDC and HYS and after 21Z for LBL and GCK lasting through 02-04Z. Improving sky conditions with weak northeasterly winds to end the period as induced ridging pushes back across the high plains from the Colorado Rockies. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 79 49 72 / 60 30 30 0 GCK 49 76 46 71 / 20 30 20 0 EHA 50 75 45 75 / 0 20 10 10 LBL 52 77 47 75 / 10 10 10 0 HYS 56 77 49 69 / 70 30 60 0 P28 64 79 53 74 / 30 40 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...JJohnson AVIATION...Lowe
Hazardous weather outlook, May 17, 2:20 AM CDT, 21 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 220 AM CDT Fri May 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hazards start the day with fire weather and non-thunderstorm winds. Wind gusts out of the south expected to push into the 40 mph range with relative humidity values dropping into the 20 percent range for western counties. Severe weather and lightning will become a threat during the late afternoon and evening time frame for points east of HWY 83 and pushing eastward out of the CWA by 10PM CDT. All forms of severe weather are a concern with large hail, wind, and a few tornadoes possible during this time frame. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Elevated risk * Non-thunderstorm wind: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- More rounds of storms expected in the long term, especially a severe threat for Saturday, mainly east of HWY 183 for eastern counties of central and south central Kansas. More impulses look to push across the region sporadically throughout the next week with flooding becoming a major concern for early next week on Monday and Tuesday with rainfall amounts expected to push into the 3-4 inch range for eastern counties that have been quite saturated and flooded over the past week or so from previous heavy rains. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - NONE * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 17, 9:53 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TORNADO 4 S WINDHORST 37.72N 99.65W
05/17/2019 FORD KS EMERGENCY MNGR
HOUSE DAMAGED AT 131 AND NICKEL RD. THE TIME
WAS ESTIMATED FROM RADAR.
&&
LEELocal storm report, May 17, 10:03 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TORNADO 6 N BLOOM 37.57N 99.89W
05/17/2019 FORD KS EMERGENCY MNGR
SHED DAMAGED AT 118 AND WHIRLWIND RD. THE
TIME WAS ESTIMATED FROM RADAR.
&&
LEELocal storm report, May 17, 10:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1018 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TORNADO 6 ESE WINDHORST 37.76N 99.54W
05/17/2019 EDWARDS KS EMERGENCY MNGR
A MOBILE HOME WAS OVERTURNED AT 20TH AND W
RD. THE TIME IS ESTIMATED FROM RADAR.
&&
LEESpecial weather statement, May 17, 10:51 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT Fri May 17 2019
KSZ030-044-045-180445-
Trego KS-Lane KS-Ness KS-
1051 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...TREGO AND
EAST CENTRAL LANE COUNTIES UNTIL 1145 PM CDT...
At 1050 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Voda to near Utica. Movement was east at
30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wakeeney, Ransom, Ogallah, Utica, Trego Center, Voda and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3850 9987 3851 10033 3870 10023 3870 10015
3885 10015 3913 10001 3913 9961
TIME...MOT...LOC 0350Z 270DEG 24KT 3910 9995 3859 10022
TURNERSpecial weather statement, May 17, 11:34 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1134 PM CDT Fri May 17 2019
KSZ065-066-180515-
Stafford KS-Pawnee KS-
1134 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 1215 AM CDT...
At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopewell, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Macksville, Hudson and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until midnight CDT for south
central Kansas.
LAT...LON 3783 9880 3783 9902 3816 9902 3817 9847
3806 9847
TIME...MOT...LOC 0433Z 216DEG 25KT 3787 9893
RUSSELLSpecial weather statement, May 17, 11:37 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Dodge City KS 1137 PM CDT Fri May 17 2019 KSZ045-046-065-180515- Rush KS-Pawnee KS-Ness KS- 1137 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL 1215 AM CDT... At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ness City, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ness City, Bazine and Alexander. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until midnight CDT for south central and central Kansas. LAT...LON 3827 10000 3843 10004 3853 9956 3828 9952 TIME...MOT...LOC 0437Z 266DEG 24KT 3835 9994 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:13 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| May 17, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 47 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 56 min |
| May 17, 7:41 PM CDT | Tornado Warning | DDC | Meade | 34 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 54 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 48 min |
| May 17, 8:28 PM CDT | Tornado Warning | DDC | Hodgeman | 32 min |
| May 17, 8:37 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 38 min |
| May 17, 8:48 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 42 min |
| May 17, 8:52 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 23 min |
| May 17, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 40 min |
| May 17, 9:12 PM CDT | Tornado Warning | DDC | Edwards, Ford | 33 min |
| May 17, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 31 min |
| May 17, 9:36 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 24 min |
| May 17, 9:55 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 50 min |
| May 17, 10:37 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 38 min |
| May 17, 10:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| May 17, 11:20 PM CDT | Tornado Warning | DDC | Stafford | 25 min |
| May 17, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 17, 11:37 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| May 18, 12:02 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 43 min |
| May 18, 12:39 AM CDT | Special Weather Statement | DDC | Stafford | 36 min |
| May 18, 12:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 18, 1:21 PM CDT | Special Weather Statement | DDC | Pratt | 39 min |
| May 18, 2:58 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton, Stevens | 47 min |
| May 18, 3:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stevens | 32 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 61 min |
| May 18, 4:18 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| May 18, 4:32 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Seward | 43 min |
| May 18, 4:41 PM CDT | Special Weather Statement | DDC | Lane, Scott | 34 min |
| May 18, 4:52 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 53 min |
| May 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 49 min |
| May 18, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| May 18, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 19 min |
| May 18, 5:14 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 18, 5:16 PM CDT | Special Weather Statement | DDC | Lane, Scott | 44 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| May 18, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 51 min |
| May 18, 5:47 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 55 min |
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| May 18, 6:21 PM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| May 18, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 50 min |
| May 18, 6:49 PM CDT | Special Weather Statement | DDC | Finney, Hodgeman, Lane, Ness, Scott | 56 min |
| May 18, 6:53 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.